Alert archive / Kansas / Frost Advisories in 2014

Frost Advisory 3, NWS Dodge City, KS

October 3, 20145 counties in Kansas

NWS Dodge City, KS issued this frost advisory at Oct 3, 2014, 9:01 PM CDT for 5 counties in Kansas. It took effect at Oct 4, 2014, 4:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 3, 2014, 9:01 PM CDT (02:01 UTC)
In effect from
Oct 4, 2014, 4:00 AM CDT
Expired
Oct 4, 2014, 9:00 AM CDT
In force
5 hr
Issued by
NWS Dodge City, KS

Counties Ellis County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 101 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2970 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

437 
WWUS73 KDDC 040201
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
901 PM CDT FRI OCT 3 2014

...AREAS OF FROST EXPECTED TO DEVELOP LATE TONIGHT...

.MAINLY CLEAR SKIES AND LIGHT WINDS WILL ALLOW TEMPERATURES TO
FALL INTO THE MID 30S LATE TONIGHT. AREAS OF FROST ARE EXPECTED
TO DEVELOP LATER TONIGHT AND CONTINUE UNTIL SHORTLY AFTER SUNRISE
ON SATURDAY.

KSZ030-031-045-046-065-041400-
/O.NEW.KDDC.FR.Y.0003.141004T0900Z-141004T1400Z/
TREGO-ELLIS-NESS-RUSH-PAWNEE-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...NESS CITY...LA CROSSE...RUSH CENTER...LARNED...
BURDETT
901 PM CDT FRI OCT 3 2014

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM CDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 9 AM CDT SATURDAY. 

* TEMPERATURE...FALLING INTO THE MIDDLE 30S.

* IMPACTS...SENSITIVE VEGETATION OUTDOORS MAY SUFFER FROST DAMAGE
  OR BE KILLED IF NOT PROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

GERARD
1 follow-up statement
303 
WWUS73 KDDC 041354
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
854 AM CDT SAT OCT 4 2014


KSZ030-031-045-046-065-041500-
/O.EXP.KDDC.FR.Y.0003.000000T0000Z-141004T1400Z/
TREGO-ELLIS-NESS-RUSH-PAWNEE-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...NESS CITY...LA CROSSE...RUSH CENTER...LARNED...
BURDETT
854 AM CDT SAT OCT 4 2014

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING...

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this frost advisory went out at Oct 3, 6:00 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Oct 3, 6:00 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
600 PM CDT FRI OCT 3 2014

...UPDATED AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 230 PM CDT FRI OCT 3 2014

SHORT RANGE MODELS INDICATE A DEEP UPPER LEVEL TROUGH OF LOW
PRESSURE TURNING EASTWARD INTO THE GREAT LAKES REGION TONIGHT WHILE
A NORTHWESTERLY FLOW ALOFT PREVAILS ACROSS THE WESTERN HIGH PLAINS.
ALTHOUGH THE FLOW ALOFT WILL REMAIN FAIRLY STRONG INTO SATURDAY,
PRECIP WILL BE ABSENT ACROSS WESTERN KANSAS THROUGH LATE SATURDAY
AFTERNOON WITH A MUCH DRIER AIR MASS SETTLED ACROSS THE REGION.

AS FOR TEMPERATURES, SURFACE HIGH PRESSURE ACROSS WESTERN KANSAS
WILL DROP SOUTHWARD INTO NORTH TEXAS TONIGHT AS A LEE SIDE TROUGH OF
LOW PRESSURE BEGINS TO DEVELOP ACROSS EASTERN COLORADO. THIS IN TURN
WILL SET UP A LIGHT WESTERLY DOWNSLOPE FLOW ACROSS WESTERN KANSAS
OVERNIGHT. THIS WILL BEGIN TO ERODE THE COLDER AIR MASS IN PLACE AS
THE NAM/GFS SHOW H85 TEMPERATURES WARMING TO ABOVE 5C IN CENTRAL
KANSAS BY EARLY SATURDAY MORNING WITH NEAR 10C IN FAR SOUTHWEST
KANSAS. ALTHOUGH MOSTLY CLEAR SKIES AND LIGHT WINDS CAN BE EXPECTED
TONIGHT WITH SURFACE DEWPOINTS REMAINING GENERALLY IN THE 20S(F) TO
LOWER 30S(F), ENOUGH DOWNSLOPE MAY BE ENOUGH TO KEEP TEMPERATURES
ABOVE FREEZING ACROSS MUCH OF THE AREA WITH THE LOWER 40S(F)
LIKELY IN PORTIONS OF EXTREME SOUTHWEST KANSAS. A FEW LOW LYING
AREAS MAY DROP INTO THE MID 30S(F) ACROSS CENTRAL KANSAS RESULTING
IN AREAS OF PATCHY FROST, ESPECIALLY IN THE VICINITY OF THE I-70
CORRIDOR.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 152 PM CDT FRI OCT 3 2014

ON SUNDAY, WESTERN KANSAS WILL BE UNDER A NORTHWEST FLOW ALOFT, AS A
LARGE SCALE TROUGH EXTENDING SOUTHWEST FROM A LARGE SCALE H5
CUTOFF LOW PRESSURE CENTER OVER THE NORTHERN GREAT LAKES SATURDAY,
RETROGRADES TO THE NORTHWESTWARD INTO SOUTHERN ONTARIO, CANADA BY
SUNDAY NIGHT. THIS WILL ALLOW MAX TEMPERATURES TO WARM INTO THE
MID 70S NORTH OF I-70 AND PERHAPS AS HIGH AS 80F DEGREES IN THE
AREAS NEAR ASHLAND. ALL MEDIUM RANGE MODELS DEPICT SURFACE WINDS
FROM THE NORTH TO NORTHWEST AT 10 TO 15 MPH. THERE IS A HINT OF A
SMALL BUT AMPLIFIED WAVE TRAVELING THROUGH THE UPPER NORTHWEST
FLOW ON LATE SUNDAY NIGHT AND MONDAY. THE EC MODEL EVEN GENERATES
A LITTLE PRECIP WITH THIS WAVE PASSAGE. THERE IS LITTLE OR NO
SURFACE BOUNDARY TO WORK WITH, SO I HAVE OPTED TO JUST INCREASE
THE CLOUD COVER EARLY MONDAY, AS WELL AS MONDAY AFTERNOON, AND
THROW IN SOME 10-12 PERCENT SILENT POPS.

THIS WAVE PASSAGE WILL RESULT IN SOME CLOUDS MOVING IN, AS WELL
AS DRAG SOME COLDER AIR SOUTHEASTWARD AT THE MID AND HIGHER
LAYERS. THUS, MONDAY WILL BE 2 TO 5 DEGREES COOLER THAN ON SUNDAY.
MINIMUM TEMPERATURES WILL AVERAGE IN THE MID TO UPPER 40S SUNDAY
AND MONDAY MORNINGS, AND IN THE UPPER 40S TO LOWER 50S TUESDAY
MORNING.

BEYOND MONDAY, THE BIGGEST CHALLENGE COMES IN THE WEDNESDAY-
THURSDAY-FRIDAY TIME PERIODS. THE ECMWF AND GEM MODELS BRING SOME
LIGHT RAIN NORTHWEST INTO KANSAS THURSDAY AFTERNOON AND NIGHT.
HOWEVER, THE GFS IS BRINGING MUCH OF THE MOISTURE ASSOCIATED WITH
FORMER TROPICAL SIMON INTO WESTERN KANSAS WEDNESDAY NIGHT, WITH
THE GFS SHOWING A BULLSEYE UP TO 1.6 INCHES IN MY WESTERN ZONES.
FOR NOW, WILL FOLLOW THE CONSALL SOLUTION AND STAY WITH LOWER-END
POPS. THE CONSALL'S SOLUTION FAVORS THE SLOWER AND LESS MOIST
ECMWF AND GEM MODELS, PLACING VERY SMALL 15 PERCENT POPS WEDNESDAY
NIGHT, AND THEN BUMPING UP TO 20 PERCENT SLIGHT CHANCES FOR
CONVECTION THURSDAY AFTERNOON, LEADING TO 30 PERCENT CHANCES CWA-
WIDE ON THURSDAY NIGHT, AND 20 TO 30 PERCENT POPS FRIDAY IN OUR
EASTERN ZONES. IF LATER MODEL RUNS COME TOGETHER ON THE TIMING
AND SIGNIFICANCE AFFECT OF THIS WAVE, WE CAN UPDATE THE GRIDS
THEN.

HIGHS TUESDAY AND WEDNESDAY SHOULD RANGE FROM THE UPPER 70S NORTH
OF I-70 TO THE LOWER TO MID 80S ALONG THE OKLAHOMA BORDER. FOR
NOW, WITH THE EXPECTED BROKEN CEILINGS THURSDAY AND THE CHANCE FOR
LIGHT PRECIPITATION, MAXIMUM TEMPERATURES THURSDAY WILL DIP
DOWNWARD INTO THE MID 70S IN THE NORTH NEAR HAYS TO THE LOWER 80S
IN THE SOUTHEAST ZONES NEAR COLDWATER.  FRIDAY'S TEMPS WILL BE
SIMILAR TO THURSDAY.  MINIMUM TEMPERATURES THURSDAY AND FRIDAY
SHOULD BE IN THE LOWER TO MID 50S IN THE HAYS, SCOTT CITY AND
ELKHART AREAS, AND RANGE UP TO THE LOWER 60S IN THE MEDICINE LODGE
AREA.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 600 PM CDT FRI OCT 3 2014

GUSTY NORTHWEST WINDS WILL DIMINISH RAPIDLY BY THE BEGINNING OF
THIS TAF PERIOD. LOOK FOR WINDS TO BE WESTERLY THROUGH TONIGHT
INTO SATURDAY AT 10 KNOTS OR LESS. VFR SKIES AND VISIBILITIES ARE
EXPECTED THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  38  73  48  78 /   0   0   0   0
GCK  37  73  47  77 /   0   0   0   0
EHA  40  77  48  77 /   0   0   0   0
LBL  40  75  48  78 /   0   0   0   0
HYS  36  70  48  75 /   0   0   0   0
P28  38  72  49  79 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJOHNSON
LONG TERM...BURKE
AVIATION...GERARD
Hazardous weather outlook, Oct 3, 5:14 AM CDT, 15 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
514 AM CDT FRI OCT 3 2014

KSZ030-031-043>046-061>066-074>081-084>090-041015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
514 AM CDT FRI OCT 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

PATCHY FROST IS POSSIBLE MAINLY NORTH OF STATE HIGHWAY 96
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

33

Nearby

Frost Advisories in Kansas, 2014Every frost advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.